What is Tinnitus?
Tinnitus (pronounced TIN-ih-des) is a medical condition that results in a sensation of noise in your ear, like ringing or roaring sounds. What distinguishes tinnitus from other sounds is that only you can hear the ringing or roaring. This is because tinnitus results from a condition in your body, and the causes of tinnitus vary. Tinnitus affects approximately 13 million people in the United States. The problem can range in severity, but for a quarter of the people affected by tinnitus, the condition interferes with activities of daily living. Stephen Katz, a top NYC tinnitus treatment psychotherapist, successfully treats people whose lives have been affected by severe tinnitus.
What Causes Tinnitus?
Patients who visit Stephen Katz frequently ask, “What causes tinnitus?” There are four major components of the body’s hearing apparatus. These are:
- The outer ear
- The middle ear
- The inner ear
- The brain
Damage to any of these components can leave you hearing sounds in your head. Hearing loss is a common cause of tinnitus. When we get older, many of us lose hearing over time as a result of cumulative damage to the ear from drugs, medications, periods of exposure to loud noise, and chemicals. Aging related hearing loss is caused by damage to the cochlea, a bony cavity in the inner ear that is filled with fluids and that sends signals to the brain when the fluid vibrates. Medical professionals believe that tinnitus can occur when the cochlea stops sending normal signals to the brain, due to damage as we age. The brain generates its own signals when it stops getting normal signals from the cochlea, and these signals cause the sensation of sound. Usually, people who develop tinnitus from aging related hearing loss tend to develop it in both ears, because both ears are usually subject to the same environmental stresses that cause damage over time.
Some Medications Cause Tinnitus
Sometimes a patient may develop tinnitus from taking too much aspirin. Certain powerful antibiotics are also known to cause ear damage and tinnitus, particularly aminoglycoside antibiotics.
Meniere’s Disease is caused by a problem in the inner ear, and results in tinnitus with hearing loss, dizziness, and balance problems. If your tinnitus is a result of Meniere’s Disease, Stephen Katz is an experienced tinnitus treatment psychotherapist in NYC and he can advise you about your best treatment options. Meniere’s Disease is a chronic problem, and often occurs in middle-aged people, but it can occur at any age, even in childhood. An experienced Manhattan tinnitus treatment psychotherapist, Stephen Katz can help you determine the best management strategy if you have Meniere’s Disease. Management of this condition can help you minimize the effect of the disease in your day-to-day activities.
Other Causes of Tinnitus
It is important to determine if your tinnitus may be the result of a tumor, like an acoustic neuroma. These tumors are rare, and tinnitus results only on the side that is affected by the tumor. An acoustic neuroma grows on the auditory nerve, which transmits signals from the ear to the brain.
Some people may have increased blood flow or even an increase in pressure in the fluid around their brain. This can also cause tinnitus that seems to be pulsatile in nature.
What Causes Tinnitus to Worsen?
If you have tinnitus, you may notice that things like excessive earwax buildup will increase the annoying sound. In fact, anything that reduces your ability to hear the sounds around you can increase the sounds your brain generates when you have tinnitus. An ear infection can also worsen tinnitus.
Minimizing Tinnitus Symptoms
There are things you can do to minimize the symptoms you experience from your tinnitus. Stephen Katz advises tinnitus patients to reduce or stop consumption of alcohol and caffeine-containing drinks. If you are a smoker, Stephen Katz will advise you to stop smoking, because nicotine causes your blood vessels to constrict, and this reduces blood flow to the ear.
You should avoid aspirin and medications like ibuprofen, known as nonsteroidal anti-inflammatory drugs (NSAIDS). These medicines can increase tinnitus, particularly when taken in excess. Stephen Katz may advise to add regular exercise to improve the flow of blood to your ears. Prevent damage from loud noises by wearing protective earplugs. You should avoid stress and be sure you get adequate rest, as fatigue and stress both increase the symptoms of tinnitus.
If you have tinnitus that is new, you should see a top NYC Manhattan tinnitus treatment psychotherapist who is experienced in treatment of this troubling condition. Treatment of your tinnitus can improve your quality of life. Call today to schedule your consultation with Stephen Katz, Manhattan’s leading tinnitus treatment psychotherapist, at 646-213-2321.